Equine idiopathic headshaking is an apparently painful condition that causes unpredictable, violent shakes of the horse’s head, typically in a vertical motion. Although researchers are unsure of the exact cause, they know it’s associated with dysfunction of the trigeminal nerve, often presenting in the form of nerve hyperactivity despite the nerve being structurally normal without inflammation. Sandy Taylor, DVM, PhD, associate professor at Purdue University’s College of Veterinary Medicine, in West Lafayette, Indiana, spoke about this challenging disease at the Veterinary Meeting and Expo held Jan. 14-17 in Orlando, Florida.
Taylor stressed that although only 2-4% of the equine population is affected by headshaking, it is an important welfare issue because of the apparent pain it causes the horse. The triggers for headshaking vary- it can be caused by exercise, sunlight, or have no specific trigger. “The clinical signs may include unpredictable and violent jerks or shakes of the head, anxiety, snorting, rubbing the face on the legs, or even self-harm, such as striking at the face,” said Taylor. “These are likely caused by an electric shock-like sensation to the face.”
Veterinarians should take an extensive history and note all clinical signs during case work-up. They must also rule out other potential causes for the behavior to make an idiopathic headshaking diagnosis, including:
- Ear infections;
- Temporomandibular joint arthritis;
- Dental disease or tooth fracture;
- Behavior problems;
- Nerve tumor; and
- Equine protozoal myeloencephalitis.
Once the veterinarian confirms a diagnosis, he or she can explore treatment options. Nose nets are effective in many cases because they apply a light amount of pressure that can block the pain sensation. Taylor compared it to rubbing your hand after you hit it with a hammer. “It’s called the gate control theory,” she said. “By applying some pressure from rubbing your hand, the pain signals to your brain are not as strong.”
Medication can also be used to treat idiopathic headshaking. Cyproheptadine is a serotonin antagonist, which provides quick relief (usually within 12-24 hours), but the results are often short-lived, and the medication can cause drowsiness, which Taylor noted leads to safety issues for riding horses. Gabapentin has not yet been studied in headshakers but is thought to reduce pain sensations; however, in high doses it can cause sedation.
Nerve stimulation can desensitize the nerves and is often done through percutaneous electrical nerve stimulation (PENS). With this treatment, the veterinarian inserts a probe under the skin and over the nerve, applying alternating currents for 25 minutes in three separate treatments, each approximately one week apart. Magnesium supplementation has also been shown to block neuropathic pain signals and can provide relief for headshakers.
Taylor noted that the take-home message for veterinarians and horse owners is the exact cause of idiopathic headshaking is unknown, and they should rule out other potential causes before making a diagnosis. The disease has no magic treatment, she added. “Benign neglect is not benign with this disease given the presumptive pain that is experienced by the horse,” said Taylor. “Ultimately, if treatment isn’t an option or doesn’t work in severely affected horses, euthanasia should be considered.”